Alert archive / Wyoming / High Wind Warnings in 2014

High Wind Warning 6, NWS Riverton, WY

January 29, 2014Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 29, 2014, 2:07 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Jan 29, 2014, 12:00 PM MST. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 29, 2014, 2:07 AM MST (09:07 UTC)
In effect from
Jan 29, 2014, 12:00 PM MST
Expired
Jan 29, 2014, 9:00 PM MST
In force
9 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 29, 4:37 PM MSTSNOW 116 Ne Dubois, WYCASTLE CREEK SNOTEL
Jan 29, 5:09 PM MSTSNOW 323 Nw Dubois, WYBROOKS LAKE LODGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2014-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2014-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2836 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WWUS75 KRIW 290907
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
207 AM MST WED JAN 29 2014

...VERY STRONG WINDS ARE EXPECTED INTO WEDNESDAY EVENING...

.AN INCREASING SURFACE PRESSURE GRADIENT FROM EASTERN IDAHO INTO
SOUTHERN MONTANA WILL COMBINE WITH INCREASING WINDS AT MOUNTAIN
TOP LEVEL TO PRODUCE VERY STRONG WINDS ACROSS THE CODY FOOTHILLS
LATER THIS EVENING INTO WEDNESDAY MORNING. IN ADDITION...STRONG
WINDS ARE LIKELY ACROSS PORTIONS OF THE GREEN AND RATTLESNAKE
MOUNTAINS AS WELL AS NATRONA COUNTY AHEAD OF AN ADVANCING COLD
FRONT. 

WYZ019-020-291715-
/O.NEW.KRIW.HW.W.0006.140129T1900Z-140130T0400Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
207 AM MST WED JAN 29 2014

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 9 PM MST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MST THIS
EVENING. 

* TIMING...WIND WILL INCREASE THIS MORNING AND BECOME STRONG THIS
  AFTERNOON. THE STRONGEST WINDS ARE EXPECTED LATE THIS AFTERNOON
  AND EARLY THIS EVENING.

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...STRONG WINDS AND GUSTS POSE A SIGNIFICANT RISK TO 
  HIGH PROFILE AND LIGHT WEIGHT VEHICLES...WITH THE POSSIBILITY 
  OF CAUSING A BLOW OVER. MOTORIST SHOULD SLOW DOWN AND USE 
  EXTREME CAUTION WHEN ENCOUNTERING STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

WYZ003-291700-
/O.CON.KRIW.HW.W.0005.000000T0000Z-140129T1700Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
207 AM MST WED JAN 29 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* SUMMARY AND TIMING...WEST WINDS WILL CONTINUE INTO WEDNESDAY
  MORNING.

* WIND...WEST 35 TO 45 MPH WITH GUSTS OF 65 MPH.

* IMPACTS...TRAVELERS ALONG HIGHWAY 120 FROM JUST SOUTH OF CODY 
  NORTH TO AROUND CLARK. THE AREAS MOST SUSCEPTIBLE TO HIGH 
  WINDS IS ALONG HIGHWAY 120 JUST SOUTH OF CODY AND ALSO JUST 
  SOUTH OF CLARK. CANYON ROAD IN CLARK WILL ALSO HAVE HIGH 
  WINDS... ESPECIALLY CLOSER TO THE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
5 follow-up statements
372 
WWUS75 KRIW 291332
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
632 AM MST WED JAN 29 2014

...VERY STRONG WINDS ARE EXPECTED THROUGH THIS EVENING...

.A COMPLEX WINTER STORM WILL RESULT IN STRONG TO POTENTIALLY
DAMAGING WINDS ACROSS THE CODY FOOTHILLS THROUGH MID MORNING...AND
ACROSS SOUTHEAST FREMONT INTO MUCH OF NATRONA COUNTIES THIS
AFTERNOON AND EVENING.

WYZ019-020-292300-
/O.CON.KRIW.HW.W.0006.140129T1900Z-140130T0400Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
632 AM MST WED JAN 29 2014

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM
MST THIS EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MST
THIS EVENING. 

* TIMING...WIND WILL INCREASE THIS MORNING AND BECOME STRONG 
  THIS AFTERNOON. THE STRONGEST WINDS ARE EXPECTED LATE THIS 
  AFTERNOON AND EARLY THIS EVENING. 

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...STRONG WINDS AND GUSTS POSE A SIGNIFICANT RISK TO 
  HIGH PROFILE AND LIGHT WEIGHT VEHICLES...WITH THE POSSIBILITY 
  OF CAUSING A BLOW OVER. MOTORIST SHOULD SLOW DOWN AND USE 
  EXTREME CAUTION WHEN ENCOUNTERING STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

WYZ003-291700-
/O.CON.KRIW.HW.W.0005.000000T0000Z-140129T1700Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
632 AM MST WED JAN 29 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING. 

* WIND...WEST 35 TO 45 MPH WITH GUSTS OF 70 MPH NEAR CLARK...AND
  20 TO 30 MPH WITH GUSTS TO 50 MPH IN CODY. A GUST OF 69 MPH WAS
  MEASURED AT 415 AM THIS MORNING ABOUT 8 MILES SOUTH OF CLARK
  ALONG HIGHWAY 120.

* IMPACTS...TRAVELERS ALONG HIGHWAY 120 FROM JUST SOUTH OF CODY 
  NORTH TO AROUND CLARK. THE AREAS MOST SUSCEPTIBLE TO HIGH 
  WINDS IS ALONG HIGHWAY 120 JUST SOUTH OF CODY AND ALSO JUST 
  SOUTH OF CLARK. CANYON ROAD IN CLARK WILL ALSO HAVE HIGH 
  WINDS... ESPECIALLY CLOSER TO THE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

TEAM RIVERTON/21
674 
WWUS75 KRIW 291638
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
938 AM MST WED JAN 29 2014

...VERY STRONG WINDS ARE EXPECTED THROUGH THIS EVENING...

.A COMPLEX WINTER STORM WILL RESULT IN STRONG TO POTENTIALLY
DAMAGING WINDS ACROSS THE CODY FOOTHILLS THROUGH MID MORNING...
AND ACROSS SOUTHEAST FREMONT INTO MUCH OF NATRONA COUNTIES THIS
AFTERNOON AND EVENING.

WYZ003-291745-
/O.EXP.KRIW.HW.W.0005.000000T0000Z-140129T1700Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
938 AM MST WED JAN 29 2014

...HIGH WIND WARNING WILL EXPIRE AT 10 AM MST THIS MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 10 AM MST THIS MORNING. 

THE THREAT OF HIGH WINDS HAS ENDED ACROSS THE AREA AND THUS THE
HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE AT 10 AM. THE PEAK
WIND FROM THIS HIGH WIND EVENT WAS 69 MPH ALONG HIGHWAY 120 ABOUT
8 MILES SOUTH OF CLARK.

$$

WYZ019-020-292315-
/O.CON.KRIW.HW.W.0006.140129T1900Z-140130T0400Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
938 AM MST WED JAN 29 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING. 

* TIMING...WIND WILL INCREASE THIS MORNING AND BECOME STRONG THIS
  AFTERNOON. THE STRONGEST WINDS ARE EXPECTED LATE THIS AFTERNOON
  AND EARLY THIS EVENING. WINDS HAVE ALREADY BEEN GUSTING TO 50
  MPH ON THE SOUTH SIDE OF CASPER AS OF 930 AM THIS MORNING.

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...STRONG WINDS AND GUSTS POSE A SIGNIFICANT RISK TO 
  HIGH PROFILE AND LIGHT WEIGHT VEHICLES...WITH THE POSSIBILITY 
  OF CAUSING A BLOW OVER. MOTORIST SHOULD SLOW DOWN AND USE 
  EXTREME CAUTION WHEN ENCOUNTERING STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

SKRBAC
779 
WWUS75 KRIW 292114
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
214 PM MST WED JAN 29 2014

...VERY STRONG WINDS ARE EXPECTED THROUGH THIS EVENING...

.A COMPLEX WINTER STORM WILL RESULT IN STRONG TO POTENTIALLY
DAMAGING WINDS ACROSS SOUTHEAST FREMONT INTO MUCH OF NATRONA
COUNTIES THROUGH THIS EVENING.

WYZ019-020-300300-
/O.CON.KRIW.HW.W.0006.000000T0000Z-140130T0400Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
214 PM MST WED JAN 29 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING. 

* TIMING...VERY STRONG WIND WILL CONTINUE THROUGH THIS EVENING.
  WINDS HAVE ALREADY BEEN GUSTING TO 71 MPH ON THE SOUTH SIDE OF
  CASPER AT 210 PM THIS AFTERNOON.

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. EVEN
  STRONGER GUSTS AROUND 70 MPH ARE EXPECTED IN FAVORED LOCATIONS
  AROUND CASPER NEAR CASPER MOUNTAIN...INCLUDING OUTER DRIVE.

* IMPACTS...STRONG WINDS AND GUSTS POSE A SIGNIFICANT RISK TO 
  HIGH PROFILE AND LIGHT WEIGHT VEHICLES...WITH THE POSSIBILITY 
  OF CAUSING A BLOW OVER. MOTORIST SHOULD SLOW DOWN AND USE 
  EXTREME CAUTION WHEN ENCOUNTERING STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
029 
WWUS75 KRIW 292236
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
336 PM MST WED JAN 29 2014

...VERY STRONG WINDS ARE EXPECTED THROUGH THIS EVENING...

.A COMPLEX WINTER STORM WILL RESULT IN STRONG TO POTENTIALLY
DAMAGING WINDS ACROSS SOUTHEAST FREMONT INTO MUCH OF NATRONA
COUNTIES THROUGH THIS EVENING.

WYZ019-020-300400-
/O.CON.KRIW.HW.W.0006.000000T0000Z-140130T0400Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
336 PM MST WED JAN 29 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING. 

* TIMING...VERY STRONG WIND WILL CONTINUE THROUGH THIS EVENING.
  WINDS HAVE HAVE CONTINUED TO GUST BETWEEN 65 AND 70 MPH ON OUTER
  DRIVE ON THE SOUTH SIDE OF CASPER AND ALSO AT SENSORS IN FAR
  WESTERN NATRONA COUNTY AND NEAR MUDDY GAP.

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. EVEN 
  STRONGER GUSTS AROUND 70 MPH ARE EXPECTED IN FAVORED LOCATIONS 
  AROUND CASPER NEAR CASPER MOUNTAIN...INCLUDING OUTER DRIVE. 

* IMPACTS...STRONG WINDS AND GUSTS POSE A SIGNIFICANT RISK TO 
  HIGH PROFILE AND LIGHT WEIGHT VEHICLES...WITH THE POSSIBILITY 
  OF CAUSING A BLOW OVER. MOTORIST SHOULD SLOW DOWN AND USE 
  EXTREME CAUTION WHEN ENCOUNTERING STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

SKRBAC
435 
WWUS75 KRIW 300351
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
851 PM MST WED JAN 29 2014


WYZ019-020-300500-
/O.EXP.KRIW.HW.W.0006.000000T0000Z-140130T0400Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
851 PM MST WED JAN 29 2014

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MST THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 9 PM MST THIS EVENING. 

A COLD FRONT WAS PUSHING THROUGH THE AREA THIS EVENING...AND WINDS
WILL CONTINUE TO DIMINISH BEHIND THE FRONT. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 28, 10:03 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Jan 28, 10:03 PM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1003 PM MST TUE JAN 28 2014

.UPDATE...

WENT AHEAD AND UPGRADED THE WINTER STORMS WATCHES TO WARNINGS.
FORECAST REASONING REMAINS AS IS.

.PREV DISCUSSION... /ISSUED 846 PM MST TUE JAN 28 2014/

SHORT TERM...TONIGHT THROUGH FRIDAY

ACTIVE SHORT TERM PERIOD WITH A LITTLE BIT OF EVERYTHING OVER THE
NEXT THREE DAYS. QUIET BUT COLD DAY TODAY WITH STRONG INVERSIONS
HOLDING IN THE BASINS AND VALLEYS. EVEN THE FRESHLY SNOW COVERED
AREAS LIKE CASPER ARE STRUGGLING INTO THE 20S. OUT WEST...
TEMPERATURES ARE JUST TRYING TO GET INTO THE DOUBLE DIGITS FOR A
SHORT WHILE. OVERNIGHT LOWS WILL BE TRICKY WITH INCREASING CLOUDS
THIS EVENING IN THE WEST AND DEVELOPING WINDS ALONG THE FOOTHILLS
OF THE CENTRAL MOUNTAINS...ESPECIALLY THE CODY FOOTHILLS ZONE.
RAPIDLY FALLING PRESSURES OVER MONTANA COMBINED WITH CREATE AN
INCREASING PRESSURE GRADIENT ACROSS THE ABSAROKA MOUNTAINS AND
THEN INCREASING SUBSIDENCE ALOFT WITH AN APPROACHING JET WILL
CREATE A MOUNTAIN WAVE INDUCED GAP FLOW EVENT FOR OUR FAVORED CODY
FOOTHILLS AREA. THE AREA NEAR AND JUST SOUTH OF CLARK AND JUST
SOUTH OF CODY WILL BE MOST FAVORABLE FOR SUSTAINED WINDS NEAR 40
MPH WITH GUSTS OVER 60 MPH TONIGHT INTO WEDNESDAY MORNING BEFORE
DECREASING. THE WEST WILL BE IMPACTED ON WEDNESDAY BY A FAST
APPROACHING JET OF AT LEAST 150KTS WITH FAVORABLE MOIST ISENTROPIC
UPGLIDE WEDNESDAY INTO WEDNESDAY EVENING. IT LOOKS LIKE MOST OF
THE SNOW WILL HOLD OFF UNTIL AFTER 12Z SO HAVE DELAYED THE START
TIME OF THE WINTER STORM WATCHES TO 12Z IN THE FAR WEST AND 15Z
FOR THE EASTERN HALF OF THE WATCH AREA. HEAVIEST SNOW LOOKS TO BE
WEDNESDAY AFTERNOON AND EVENING. THE ASSOCIATED COLD FRONT MOVES
ACROSS THE AREA WEDNESDAY NIGHT WITH A COUPLE WEAKER DISTURBANCES
MOVING WEST TO EAST ACROSS THE AREA THROUGH THURSDAY. FORCING
SEEMS RATHER LIMITED DURING THIS PERIOD BUT ON THE OTHER HAND...WE
CONTINUE WITH FAIRLY STRONG H7 WINDS AND STEEP LAPSE RATES FROM
THURSDAY ONWARD OF 7C/KM OR GREATER SO IT WON'T TAKE MUCH FORCING
TO LIFT THE MOIST ATMOSPHERE. 10 TO 20 INCHES SEEMS REASONABLE IN
THE WESTERN MOUNTAINS WITH 5 TO 10 INCHES IN MANY LOWER OF THE
LOWER ELEVATIONS OF THE WEST. THE COMBINATION OF SIGNIFICANT SNOW
AND WIND WILL MAKE FOR A HIGH IMPACT STORM...PARTICULARLY
WEDNESDAY INTO WEDNESDAY NIGHT. THE SOUTHERN CORRIDOR SHOULD GET A
SWATH OF SNOW WITH FRONTAL PASSAGE WEDNESDAY NIGHT. IN THE NORTH...THE
INITIAL NORTHERN FRONT WILL SET UP ACROSS THE AREA WEDNESDAY AND LIKELY
BE ENHANCED ON THURSDAY WITH A GENERAL SAGGING OF THE WESTERLIES.
THE BIG HORN BASIN...ESPECIALLY NORTH AND EAST WILL LIKELY SEE
SOME SNOW DURING THIS PERIOD ALONG WITH THE LOWER ELEVATIONS OF
JOHNSON COUNTY. THE BIGHORN MOUNTAINS SHOULD GET AT LEAST ADVISORY
AMOUNTS LATER WEDNESDAY THROUGH THURSDAY BUT THE NORTHWESTERN CORNER OF
THE AREA IS SUSCEPTIBLE TO WARNING AMOUNTS WITH THE INCREASING
LAPSE RATES AND MODERATELY STRONG NW MID LEVEL FLOW. THE FRONT
WILL TRY TO SAG ALL THE WAY SOUTH INTO FREMONT AND NATRONA
COUNTIES THURSDAY SO WE'LL HAVE TO WATCH FOR THAT POTENTIAL. BACK
TO WIND...SHOULD SEE SOME STRONG WINDS ACROSS THE WIND CORRIDOR
WEDNESDAY AND IN SWEETWATER COUNTY WEDNESDAY INTO WEDNESDAY NIGHT
WITH A PERIOD OF SNOW WHICH COULD ICE UP THE ROADS. NW WINDS WILL
ALSO TRY AND MIX DOWN FROM THE DUBOIS/CROWHEART INTO THE WIND
RIVER BASIN WEDNESDAY NIGHT AND POTENTIALLY OFF THE LANDER
FOOTHILLS. ANOTHER DISTURBANCES DROPS SE IN THE COLD NW FLOW ON
FRIDAY WITH CONTINUED STEEP LAPSE RATES AND CHANCES FOR
SNOW...MAINLY IN THE MOUNTAINS AND FOOTHILLS BUT THE GFS IS
SHOWING ANOTHER WEAK FRONTAL BOUNDARY SAGGING INTO THE NORTH HALF
OF THE AREA DURING THE DAY FRIDAY

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

UPR LVLS IN THE LR MDLS IN GOOD AGREEMENT AT THE BEGINNING OF THE
PERIOD...THRU AT LEAST SUNDAY MORNING...BEFORE SOME MODEST
DEVIATIONS IN AMPLITUDE AND TIMING START TO BECOME MORE
EVIDENT...FORCING SFC PARAMETERS OF EACH MDL TO DIVERGE. BY SUNDAY
NIGHT...THE EFFECTS OF THESE DIFFERENCES BEGIN TO SHOW IN THE RH AND
PRECIP FIELDS. THIS ALL LEADS BACK TO A RIDGE RUNNING SW TOPPING THE
RIDGE THURSDAY NIGHT NEAR AND N OF THE SWRN YUKON AREA INTO THE
POLAR REGIONS...AND THE AMOUNT OF MOISTURE THAT IS
DRAGGED/TRANSPORTED INTO THE FLOW AT THAT TIME. THE GFS IS GOING FOR
BROKE AND BRINGING WITH IT MORE THAN THE EURO TO BEGIN WITH...AND
THEN IS FORMING A BRUTALLY STRONG HIGH SOONER THAN THE EURO...
COMBINING THIS WITH A LOW PRESS SYSTEM THAT FORMED ACROSS THE SW
CONUS OVR THE WEEKEND...GIVING A PERIOD OF MOIST ERLY UPGLIDE THAT
IS SCHEDULED TO BEGIN ON SUNDAY NIGHT BEFORE CONVERGING OVR THE STATE
BY MONDAY NIGHT...KEEPING COLD AND SNOW AROUND THROUGHOUT THE DAY
TUE. WHILE THE UPR PATTERN OF THE EURO IS SIMILAR TO THE GFS...IT IS
NOT AS LENIENT IN BRINGING THE SAME MOISTURE DOWN FROM THE NORTH
POLE REGIONS...AND DOES NOT BUILD THE STRONG ARCTIC HIGH INTO THE
REGION QUITE AS FAST...AND THUS NO MOISTURE ENHANCEMENT FROM
DEVELOPING ERLY UPSLOPE AS W/THE GFS. ATTM...GOING WITH THE MIDDLE
ROAD AS FAR AS PRECIP/SNOW CHCS IN THE EXTENDED...WITH POPS MAINLY
OUT IN THE WRN/NWRN MOUNTAINS PLUS BIGHORNS. AS FOR TEMPS...SIDED
JUST A BIT MORE WITH THE GFS AND A SLIGHTLY COLDER SOLUTION.

AVIATION.../06Z ISSUANCE/

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

MVFR TO IFR...LOCALLY LIFR...CEILINGS AND VISIBILITIES REDUCED IN
SNOW WILL SPREAD ACROSS THE WEST THROUGH 06Z THURSDAY WITH
MOUNTAINS AND HIGHER TERRAIN OBSCURED. STRONG WINDS WILL PRODUCE
AREAS OF LOW LEVEL WIND SHEAR. MVFR CONDITIONS ARE EXPECTED TO
PREVAIL AT ALL TERMINALS WITH FREQUENT IFR TO LIFR CONDITIONS AT
KJAC AFTER 12Z WEDNESDAY.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

THE LOWER ELEVATIONS INCLUDING THE AIRPORTS WILL HAVE PREVAILING VFR
CONDITIONS THROUGH 06Z THURSDAY.  ALONG AND EAST OF THE CONTINENTAL
DIVIDE OVER THE MOUNTAINS...WIDESPREAD MVFR TO IFR...LOCALLY LIFR...
CEILINGS AND VISIBILITIES REDUCED IN SNOW WILL SPREAD ACROSS THE
WEST THROUGH 06Z THURSDAY WITH MOUNTAINS AND HIGHER TERRAIN
OBSCURED. STRONG WINDS WILL PRODUCE AREAS OF LOW LEVEL WIND SHEAR
ACROSS THE AREA EAST OF THE DIVIDE. MVFR TO IFR CEILINGS AND
VISIBILITIES REDUCED IN SNOW WILL SPREAD INTO THE BIGHORN
MOUNTAINS BY 18Z WEDNESDAY THEN CONTINUE THROUGH THE FORECAST
PERIOD.

FIRE WEATHER...

STRONG WINDS EAST OF THE DIVIDE AT TIMES THE NEXT COUPLE DAYS WITH
A CHANCE OF SNOW...ESPECIALLY OVER AND NEAR THE MOUNTAINS. WEST OF
THE DIVIDE...A MAJOR WINTER STORM WILL MOVE IN WEDNESDAY MORNING
PROVIDING A COUPLE DAYS OF SNOW OUT WEST ALONG WITH STRONG WIND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 8 AM WEDNESDAY TO 5 AM MST FRIDAY
WYZ002-014-015.

WINTER STORM WARNING FROM 5 AM WEDNESDAY TO 5 AM MST FRIDAY
WYZ001-012-013-023>025-027.

HIGH WIND WARNING UNTIL 10 AM MST WEDNESDAY WYZ003.

&&

UPDATE...HATTINGS
SHORT TERM...C.BAKER
LONG TERM...BRAUN
AVIATION...C.BAKER
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jan 28, 9:59 PM MST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
959 PM MST TUE JAN 28 2014

WYZ001>020-022>030-291200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
959 PM MST TUE JAN 28 2014

...HIGH WIND WARNING CODY FOOTHILLS TONIGHT AND WEDNESDAY MORNING...
...WINTER STORM WARNING FOR THE WEST WEDNESDAY THROUGH THURSDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

STRONG WEST WINDS WILL DEVELOP QUICKLY THIS EVENING IN THE CODY
FOOTHILLS WITH THE POTENTIAL FOR HIGH WINDS INTO WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH THURSDAY...A MAJOR WINTER STORM WILL IMPACT THE
WEST WITH SNOW AND PERIODS OF STRONG WIND WITH BLOWING AND DRIFTING
SNOW. PLEASE SEE THE WINTER STORM WARNING AND FORECASTS FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT SNOWFALL TOTALS ON WEDNESDAY AND STRONG
WIND GUSTS OVER 50 MPH IN THE CODY FOOTHILLS TONIGHT.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 9:53 PM MSTWinter Storm WarningRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton29 hr
Jan 29, 2:20 AM MSTWinter Weather AdvisoryRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more51 hr

Nearby

High Wind Warnings in Wyoming, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.